Alert archive / New Jersey / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS New York, NY

August 21, 2004Hudson County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 21, 2004, 2:55 PM EDT for Hudson County, Union County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2004, 2:55 PM EDT (18:55 UTC)
Expired
Aug 21, 2004, 5:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Hudson County, NJ, Union County, NJ

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 211855
FFWOKX
NJC017-039-212100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  UNION COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 500 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 8 MILES EAST OF UNION CITY...MOVING NORTHEAST AT 45
  MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4069 7446 4058 7436 4072 7399 4082 7400
      4071 7420

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT SAT AUG 21 2004

.UPDATE...ZONES AND MARINE UPDATED FOR SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 6 PM EDT. LINEAR MCS WITH POTENTIAL FOR DAMAGING
WIND GUSTS CURRENTLY MOVING THROUGH TRI-STATE AREA. FLOODING ALSO AN
ISSUE..ESPECIALLY FOR THE NORTHWEST SUBURBS WHERE SEVERAL INCHES OF
RAIN FELL OVERNIGHT
&&

.PREVIOUS DISCUSSION...

SHORT TERM (TODAY)...
UPPER TROUGH AXIS SEEN NICELY ON WV LOOP WILL SLIDE INTO THE
NORTHEAST TODAY...WITH GOOD RRJ DYNAMICS ON SE CORNER. SURFACE
FRONT...RUNNING NE-SW...THROUGH THE CATSKILL REGION INTO CENTRAL PA.
FIRST WAVE WILL MOVE NE INTO NORTHERN NEW ENGLAND THIS AFTERNOON
WITH THE SURFACE FRONT SLOWLY PUSHING SE. SURFACE FRONT IS PRIMARY
FOCUS OF SHRA/TSRA ACTIVITY THIS MORNING...AND WILL CONTINUE TO BE
THIS AFTERNOON AND EVENING. BIG QUESTION IS HOW QUICKLY THIS FRONT
WILL PROGRESS EAST. SECONDARY WAVE DEVELOPMENT PROGGED FOR THIS
AFTERNOON OVER OR JUST SOUTH OF LONG ISLAND MAY RETARD FRONTAL
PROGRESS EASTWARD. BUT CONFIDENCE IS NOT HIGH ON TIME OF DEVELOPMENT
AND WHERE THE FRONT MAY SLOW DOWN...SO WILL WAIT FOR 12Z RUNS AND
RE-EVALUATE TIMING OF PRECIP EXIT.
MAIN AREA OF CONCERN TODAY IS ORANGE COUNTY IN SOUTHEAST NEW
YORK...WHICH RECEIVED GENERALLY BETWEEN 1 AND 3 INCHES OF RAINFALL
WITH TSTMS YESTERDAY EVENING AND OVERNIGHT...AND LOCAL AMOUNTS RADAR
ESTIMATED OF 3 TO 5 INCHES. ANOTHER 1 INCH...WITH LOCALIZED HEAVIER
AMOUNTS IN CONVECTION...LOOKS TO BE VERY POSSIBLE THROUGH THE EARLY
AFTERNOON FOR THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY AS
THE MAIN AXIS OF RAIN SHIFTS EAST INTO THIS REGION BY 11 AM. IT MAY
TAKE UNTIL AROUND NOON FOR THE CITY AND INTO THE AFTERNOON FOR
POINTS EAST TO SEE ANY SUBSTANTIAL PRECIP AS THE SECONDARY WAVE
DEVELOPS AND ENHANCES PRECIP ALONG THE COAST.

ENVIRONMENT IS MARGINALLY UNSTABLE ACROSS CWA...AND LOW TO MID LEVEL
SHEAR IS MODERATE TO HIGH. NOT EXPECTING TOO MUCH IN THE WAY OF
SUNSHINE THIS MORNING...EXCEPT OVER EXTREME EASTERN AREAS. THIS
SHOULD KEEP THE ENVIRONMENT FROM BECOMING AS UNSTABLE AS
YESTERDAY...EXCEPT OVER EASTERN SECTIONS WHERE A MODERATELY UNSTABLE
ENVIRONMENT MAY DEVELOP. ENOUGH WARMING AND HIGH DEWPOINTS
THOUGH...SHOULD LEAD TO SOME STRONG TSTMS DEVELOPMENT THIS MORNING
AHEAD OF THE FRONT  N & W OF THE CITY...AND MORE LIKELY THIS
AFTERNOON FROM THE CITY EAST. HEAVY DOWNPOURS AND WIND GUSTS UP TO
40 MPH POSSIBLE GIVEN THE HIGH PWS AHEAD OF THE FRONT AND 35-40 KT
LOW LEVEL JET OVER THE AREA.

WILL CONTINUE WITH CATEGORICAL POPS FOR TODAY...WITH REST OF
FORECAST PRETTY MUCH ON TRACK.

AVIATION...
HEAVY SHOWERS AND SCT TSTMS WILL CONTINUE TO MOVE SLOWLY NE ALONG
AND AHEAD OF A SLOWLY APPROACHING COLD FRONT. MVFR CIGS AND VSBY
WILL PREVAIL...WITH OCCASIONAL IFR CIGS AND VSBY IN HEAVIER TSTMS
LATE THIS MORNING INTO THIS AFTERNOON. COLD FRONTAL PASSAGE IS
FORECAST FROM AROUND 21Z AT KSWF TO AROUND 01Z AT KGON...WHEN
CONDITIONS WILL RAPIDLY IMPROVE.

MARINE...
S WINDS WILL CONTINUE TO SLOWLY INCREASE TO 20 TO 25 KT THIS MORNING
AS THE SFC GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING WAVE.
THIS WILL LEAD TO HIGHER SEAS...BY UP TO 2 FT...THAN PREVIOUSLY
FORECAST...WHICH SHOULD PEAK BETWEEN 16Z AND 20Z. BECAUSE FREQUENT
GUSTS TO 25 KT WILL ALSO OCCUR ACROSS EASTERN LI SOUND...I HAVE
DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR THIS REGION. SEAS WILL
SLOWLY SUBSIDE OVERNIGHT. AT THIS TIME...THE THINKING IS THAT BY
AROUND 10Z TOMORROW MORNING...SEAS WILL SUBSIDE BELOW SMALL CRAFT
ADVISORY CRITERIA.

HYDROLOGY...SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY CONTAIN
HEAVY DOWNPOURS. AT THIS TIME AM NOT EXPECTING WIDESPREAD FLOODING
PROBLEMS ON AREA RIVERS AND STREAMS...AS BASIN AVERAGES SHOULD
REMAIN 1.5 INCHES OR LOWER. ORANGE COUNTY WILL BE MAIN CONCERN WITH
PREVIOUS HEAVY RAIN AND LOCALIZED AMOUNTS OF 1+ INCHES POSSIBLE WITH
CONVECTION. HEAVIER DOWNPOURS MAY CAUSE LOCALIZED URBAN FLOODING
ISSUES ACROSS REMAINDER OF REGION.

LONG TERM (TONIGHT THROUGH SATURDAY)...

FOR TONIGHT...A MUCH COOLER AND DEFINITELY MUCH DRIER AIRMASS COMES
IN BEHIND THE FRONT. DEWPOINTS WILL DROP LIKE A ROCK AFTER
MIDNIGHT...AND SKIES WILL CLEAR OUT.

NOT MUCH CHANGE TO THE FORECAST DURING THIS PERIOD. RATHER PLEASANT
WEATHER IS EXPECTED...ESPECIALLY SUNDAY. A SECONDARY COLD FRONT IS
PROGGED TO MOVE THROUGH LATE MONDAY AFTERNOON INTO MONDAY
NIGHT...BUT GIVEN DRY AIRMASS IN PLACE AND A ALL UPPER SUPPORT
STAYING IN NORTHERN NEW ENGLAND...WILL LEAVE FCST DRY. AS FAR AS THE
REST OF THE WEEK GOES...WELL WARM BACK UP BUT REGION SHOULD STAY
DRY.

*****END OF PREVIOUS DISCUSSION****
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-355-353-350.
&&
Hazardous weather outlook, Aug 21, 4:26 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT SAT AUG 21 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-220926-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
426 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT
TODAY. GIVEN THE TROPICAL AIRMASS IN PLACE...HEAVY DOWNPOURS ARE
LIKELY. SIGNIFICANT PONDING OF WATER ON ROADWAYS IS LIKELY
TODAY...ALONG WITH FLOODING OF UNDERPASSES AND LOW LYING AREAS. SMALL
CREEKS AND STREAMS MAY EXPERIENCE RISES.

THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD BECOME SEVERE
THIS AFTERNOON...MAINLY ACROSS LONG ISLAND AND SOUTHEAST CONNECTICUT.
THE MAIN THREAT WILL BE STRONG WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR EASTERN LONG ISLAND SOUND AS
WELL AS THE OCEAN WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS NOT LIKELY.

In the hours before

Special weather statement, Aug 21, 11:17 AM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1117 AM EDT SAT AUG 21 2004

NYZ067-211615-

ORANGE-
1117 AM EDT SAT AUG 21 2004

AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES SOUTH OF MIDDLETOWN...
MOVING NORTHEAST AT 40 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
HAMPTONBURG...SCOTCHTOWN...CHESTER...BULLVILLE AROUND 1125 AM...
MAYBROOK AROUND 1135 AM...

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS. THIS AREA OF THUNDERSTORMS MAY DROP
SMALL HAIL AND CAUSE WIND GUSTS UP TO 40 MPH.
Special weather statement, Aug 21, 12:37 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1237 PM EDT SAT AUG 21 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-212230-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1237 PM EDT SAT AUG 21 2004

...THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE
EVENING HOURS...

A VERY MOIST AND UNSTABLE ATMOSPHERE OUT AHEAD OF A SLOWLY
APPROACHING FRONTAL BOUNDARY WILL SET THE STAGE FOR THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. IT APPEARS THAT
THERE WILL BE ENOUGH OF AN ATMOSPHERIC SET UP TO CREATE THE
CONDITIONS NEEDED FOR SEVERE THUNDERSTORMS...PRODUCING STRONG
DAMAGING WINDS AND POSSIBLE HAIL.

THE THREAT OF THE SEVERE WEATHER WILL BEGIN ACROSS THE WESTERN
SECTIONS OF THE AREA...OVER NORTHERN NEW JERSEY AND THE LOWER HUDSON
VALLEY...THEN SHIFT TO THE SOUTH AND EAST AS THE AFTERNOON GOES BY.

BE PREPARED TO TAKE IMMEDIATE ACTION IF SEVERE WEATHER DEVELOPS IN
YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR THE WEATHER
SITUATION THROUGH THE AFTERNOON AND ISSUE ADDITIONAL PRODUCT...
SUCH AS A WARNING...IF NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 21, 2:11 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
211 PM EDT SAT AUG 21 2004

CTZ005>007-009-010-NJZ003>006-011-NYZ069>076-212015-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-UNION NJ-
211 PM EDT SAT AUG 21 2004

A BAND OF HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
EAST NORTHEAST ACROSS THE REGION THROUGH THE MID AFTERNOON HOURS.
THIS BAND HAS A HISTORY OF PRODUCING VERY HEAVY RAINFALL THAT HAS
CAUSED FLOODING IN AREAS OF POOR DRAINAGE...AND INTERSECTIONS. IN
ADDITION...THUNDERSTORMS HAVE HAD REPORTS OF WINDS GUSTING PAST 50
MPH. THERE HAVE BEEN REPORTS OF TREES BEING DOWNED ASSOCIATED WITH
THESE WINDS. THE BAND WILL CONTINUE ACROSS NORTHEAST NEW JERSEY...THE
EXTREME LOWER HUDSON VALLEY...AND SOUTHWEST CONNECTICUT. THE BAND
WILL SLOWLY SAG SOUTHEAST TOWARD THE NEW YORK METRO AREA BY 3 PM.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:29 PM EDTSevere Thunderstorm WarningOKXBergen46 min
Aug 21, 2:24 PM EDTSevere Thunderstorm WarningOKXUnion21 min

Nearby

Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.